Massachusetts, 2017

Flooding in Massachusetts, June 24, 2017

June 24, 2017 · NWS BOX · 3 events in 2 counties and zones

The remnants of Tropical Storm Cindy moved across Southern New England. This was followed by a cold front shortly after.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The remnants of Tropical Storm Cindy moved across Southern New England. This was followed by a cold front shortly after. This brought locally heavy downpours of up to one and one-half inches to the South Coasts of Rhode Island and Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 24, 6:12 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 24, 6:12 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
712 AM EDT Sat Jun 24 2017

.SYNOPSIS...
Potential flooding and severe weather threats through the early
half of the day, especially across Southeast New England, as the
remnants of Tropical Storm Cindy clash with a sweeping cold front
that will push offshore during the later half of the day, improving
quickly and continuing overnight. Seasonably warm and less humid
conditions Sunday will be followed by cooler weather and few
diurnally driven showers and isolated thunderstorms Monday into
Wednesday. A warming trend begins for the latter half of the
week with a return to summer heat and humidity by Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highlights...

 - Potential flooding threats across Southeast New England
 - 1 to 2 inch rainfall rates per hour possible
 - Additional threats of gusty winds and possible brief tornado

710 AM update...

Line of convection with heavy rain and isold thunder organizing
along NJ to NYC and lifting ENE. Activity is assocd with nose
of the low level jet. Extrapolation brings this area along the
south coast 12-16z with a period of heavy rainfall.

Instability is marginal but deep layer shear up to 50 kt and
0-1km helicity in NJ near 400 units. Rotating storms noted in
NJ where TORs have been issued. RAP lifts this pocket of
enhanced low level shear northward, flirting with RI coast by
15z. It is possible it may remain over the ocean but it/s a
close call and any storms near the south coast will have to be
closely monitored for rotation as environment would be conducive
to tornadoes if these higher values of helicity make it to the
coast. Waterspouts certainly a threat over the south coastal
waters.

Rapid drying moves in this afternoon with increasing sunshine
and very warm temps pushing 90 degrees in the interior but
dewpoints will be dropping.

Previous discussion...

Scattered showers and thunderstorms becoming more focused along and
ahead of a sweeping well-defined cool frontal boundary. Collision
with the remnants of Cindy and associated tropical plume, there is
the threat of heavy rain and flash flooding, especially across SE
New England, including the possibility of gusty winds and perhaps a
brief tornado. Yet, there remains about a N-S spread of the axis of
heaviest rain that leads to a level of uncertainty. This has been a
tricky forecast. Let's start with a broad overview.

Ahead of the front, strong, convergent H925-7 moisture transport
pushes precipitable waters to 2.5 inches, all in association with
Cindy remnants becoming focused along a well-defined cool frontal
boundary. Elevated instability up to 1k j/kg, but all below the
freezing level of around 15 kft within an atmospheric column that is
saturated up to around H3. Deep layer forcing ahead of the mid-level
long-wave trough axis and cool front, expecting efficient warm-rain
processes with rainfall rates of 1-2"/hr that usher a threat for
localized flash flooding. Secondary threats of gusty winds, but not
thinking wet microburst owing to the lack of mid-level dry air.

Also, importantly, have to watch out for the potential of a brief
tornado given strong 0-1 km shear with helicity values modeled as
high as 250 m2/s2. Low LCLs with surface dewpoints well into the
70s, again along the well-defined cool frontal boundary, aside from
the weak instability, a brief tornado is possible and this was seen
yesterday across the Pittsburgh PA region. Very similar setup with a
few brief tornadoes observed. SPC, in agreement, has the S-coast in
a MARGINAL risk of severe weather with a 2-percent tornado risk
within 25 miles of a point.

So which guidance is preferred? Interrogating initialization, the
WRF and Canadian model solutions are out. The EC is the southern-
most solution. And a consensus of HRRR/NAM/GFS/UKMET/RAP/SREF focus
mainly on SE New England. But even within consensus there is some
wavering N to S, however it is focused on SE New England overall.

Looking at upstream trends and considering above discussion, will go
with definite PoPs over SE New England. Expecting a roughly SW to NE
band of storm total rainfall within a 6-hour timeframe, possibly
less, of 1 to 2 inches. Collaborating with WPC will highlight the
region for a MARGINAL risk of EXCESSIVE RAINFALL. What is keeping
rainfall amounts from being higher is the progressive flow over the
region. So in thinking of isolated to scattered impacts, not wide-
spread, and with 1 and 3 hour flash flood guidance at 2 to 4 inches,
will hold off on a FLASH FLOOD WATCH. Thinking nuisance urban, poor-
drainage flooding. Will have to keep an eye on coastal communities
given coincident timing of high tide, however a tide lower than
astronomically high tides that have occurred as of late. With the
high tide, potential for drainage issues. Will issue a SPECIAL
WEATHER STATEMENT to highlight the potential flooding concerns,
as well as severe weather threats, more importantly the possibility
of a brief tornado, which was discussed above.

Behind the front, incredible drying discerned from model forecast
soundings. The airmass aloft relatively unchanged with respect to
temperature, notched downward slightly from +18C to +15C at H85, the
sun immediately coming up, we will warm up quickly into the mid to
upper 80s with some locations in the low 90s. However much less
humidity as behind the cool front dewpoints drop gradually with dry
air advection, down around the mid to upper 50s given deep layer
mixing up to H8 of a much drier airmass building in aloft. So in
summary, the later half of the day should turn out fairly nice and
pleasant.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Tonight...

Overall becoming quiet. Some initial light shower activity across
N/W MA and CT, up against the high terrain, as mid-level energy
advects through the continued cyclonic flow promoting localized
theta-E / moisture convergence. But soon after weak height rises
overnight out ahead of a more stout mid-level feature through the
longwave trough over the Great Lakes Region. Surface high pressure
emerging, drying out and clearing out, W winds becoming light, there
is the opportunity for radiational cooling. Indications of low to
mid 50s in the coolest of guidance at typically prone locations. Dry
air advection with dewpoints fall, not anticipating fog threats.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights...

* Seasonably warm/less humid Sun with a spot shower possible interior
* Cooler with a few showers/isold t-storm possible Mon into Wed
* Warming trend toward end of the week with return to summer
  heat/humidity by Fri

Details...

Sunday...

Fairly robust mid level shortwave moves NE from Gt Lakes. Brunt of
energy remains well to the north and west, but cooling aloft will
result in diurnal cu developing and can't rule out a few afternoon
showers, mainly in the interior. Instability parameters are not
favorable so no mention of thunder. 850 mb temps near 12C and deep
mixing supports highs in the low to mid 80s but cooler south coast
with SW flow. Dewpoints in the 50s will make it feel much more
comfortable.

Monday into Wednesday...

Anomalous mid level trof moves eastward from the Gt Lakes Mon
pushing into New Eng late Tue and may linger into early Wed. Temps
continue to cool aloft Mon which may trigger a few showers or an
isold t-storm in the interior, but best chance of showers/t-storms
will likely be on Tue as the trof approaches and core of coldest air
aloft moves overhead. Timing of when the trof exits is somewhat
uncertain but GFS and ECMWF still have -21C at 500 mb 12z Wed before
temps aloft warm in the afternoon. So expect isold showers and
t-storms again on Wed with focus more across eastern half New Eng.
Temps through Wed will average near or slightly below normal with
highs mainly 75-80 and lows in the 50s.

Thursday and Friday...

Pattern change signaled as upper trof moves out with rising heights
and zonal flow across New Eng. This will result in a warming trend
with temps into the 80s Thu and possibly 90+ on Fri. Humidity levels
should still be comfortable Thu as dry air remains in the lower
levels, but higher dewpoints will be moving in by Fri. Mainly dry
weather, but developing warm advection may bring a few showers Thu
afternoon to northern areas, then chance of afternoon showers/t-
storms Fri as atmosphere destabilizes.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...Moderate confidence.

Today...
MVFR/IFR in heavier rainfall and threat of TSRA and gusty winds
along the south coast this morning, otherwise mainly VFR
interior. In addition there is the threat of LLWS as winds 2
kft agl will be out of the SW around 50 kts. All of this clears
out during the later half of the day, becoming SKC, with winds
shifting W. Quickly becoming VFR with Cape and Islands holding
out longest, 21z.

Tonight...
W winds becoming light. Mainly SKC. VFR.

KBOS Terminal...LLWS threats should remain S/E of the terminal.
Looking at RA/+RA threats around 12z, yet the bulk of those
threats look to remain S/E. Will hint for a brief 3-hour period
in the TAF. Breezy SW winds with gusts up around 25 kts possible
towards noon, then winds become light and W.

KBDL Terminal...RA/+RA potential moving in around 9z. TSRA is
possible. TEMPO IFR VSBYs with +RA. Could see some gusty winds.

Outlook /Sunday through Wednesday/...

High confidence. Mainly VFR. A few diurnally driven showers and
perhaps an isold t-storm each day.

&&

.MARINE...
Low clouds and fog across the SE waters especially as the remnants
of Cindy advect from the SW out ahead of a sweeping cool front,
most of the activity mainly through the afternoon hours. Moderate
to heavy rain, along with the threat of thunderstorms, some of
which could be strong to severe with gale force wind gusts.
Mariners may also need to be on the lookout for possible water
spots as the environment is conducive for brief tornadic spin-ups.

Improvement towards the evening hours as the cool front sweeps
the waters. Quickly clearing out as winds shift to the W and
become light. The 6 to 8 foot wave action on all outer waters
and S inner waters should begin to diminish towards Sunday morning.

Outlook /Sunday through Wednesday/...

Sunday...High confidence. Some lingering 5 ft seas possible over the
southern waters, otherwise winds will remain below SCA.

Monday through Wednesday...High confidence. Quiet boating weather
with winds and seas below SCA. A few hours of nearshore lower 20
knot wind gusts are possible each afternoon.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are rather high through this weekend during the
night time cycles. Boston has a 12.4 ft high tide around midnight
tonight and 12.2 ft just after midnight Sunday night.

While, offshore winds are forecast current conditions suggest a
0.4 surge which will result in minor splashover. Thus will go
ahead an issue a coastal flood statement for tonight's high tide.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-023-
     024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
     ANZ231>234.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ235-237.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ250.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...KJC/Sipprell
NEAR TERM...KJC/Sipprell
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...KJC/Sipprell
MARINE...KJC/Sipprell
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 24, 3:17 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
417 AM EDT Sat Jun 24 2017

CTZ002>004-MAZ002>019-021-022-026-RIZ001>005-250830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
417 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for interior Southern New England
and East-Coastal Southern New England.

.DAY ONE...Today and Tonight.

For today, there is the potential for flooding and severe weather
threats, mainly across Southeast New England.

Moderate to heavy rain forecast across Southeast New England this
morning with rainfall rates of 1 to 2 inches possible yields the
potential for urban and poor drainage flood issues. Greater concern
for coastal communities as rainfall will be coincident with high
tide, yet a lower high tide as compared to recent astronomical high
tides.

In addition, embedded thunderstorms within the moderate to heavy
rain are forecast. These storms may become strong to severe with
the main threats being gusty winds and possibly a brief tornado.

In addition, the threat of visibility down to a quarter mile or less
continues for communities along the S-coast of Rhode Island and
Massachusetts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ020-023-024-RIZ006>008-250830-
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
417 AM EDT Sat Jun 24 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory

For today, there is the potential for flooding and severe weather
threats, mainly across Southeast New England.

Moderate to heavy rain forecast across Southeast New England this
morning with rainfall rates of 1 to 2 inches possible yields the
potential for urban and poor drainage flood issues. Greater concern
for coastal communities as rainfall will be coincident with high
tide, yet a lower high tide as compared to recent astronomical high
tides.

In addition, embedded thunderstorms within the moderate to heavy
rain are forecast. These storms may become strong to severe with
the main threats being gusty winds and possibly a brief tornado.

In addition, the threat of visibility down to a quarter mile or less
continues for communities along the S-coast of Rhode Island and
Massachusetts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-250830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
417 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

For today, there is the potential for severe weather threats, mainly
across the southeast waters.

Embedded thunderstorms within the moderate to heavy rain are
forecast. These storms may become strong to severe with the main
threats being gale force winds and possibly a brief waterspout.

In addition, the threat of visibility down to a quarter mile or less
continues for communities, especially along the S-coast of Rhode
Island and Massachusetts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 24, 7:01 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
801 AM EDT SAT JUN 24 2017

CTZ003-004-MAZ012-013-017-018-020-021-RIZ001>007-241300-
Windham CT-Tolland CT-Southern Worcester MA-Southern Plymouth MA-
Western Plymouth MA-Northern Bristol MA-Southern Bristol MA-
Western Norfolk MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
801 AM EDT SAT JUN 24 2017

...Heavy Downpours May Affect Parts of Southeast New England This
Morning...

At 755 AM EDT, Doppler radar was tracking an area of locally heavy
rain over coastal Connecticut, with the leading edge approaching
Westerly Rhode Island. This area was moving northeast at 50 mph.

Rain will overspread Rhode Island by 9 AM and may also reach
Foxboro, Taunton, Fall River, and New Bedford by 9 AM. Locally heavy
downpours within this rain could create flooding in areas of poor
drainage.

Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Taunton, East Providence, Woonsocket, Coventry, Dartmouth,
Cumberland, North Providence, Franklin, South Kingstown, West
Warwick, Johnston, North Attleborough, Stoughton and Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4164 7179 4166 7216 4171 7224 4159 7239
      4168 7245 4221 7130 4171 7061 4166 7062
      4164 7068 4172 7070 4158 7080 4159 7088
      4147 7105 4144 7120 4148 7122 4144 7141
      4135 7148 4130 7187
TIME...MOT...LOC 1155Z 240DEG 49KT 4143 7202

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Bristol

When
June 24, 9:15 AM EST to 12:00 PM EST
Where
Bristol County, 0.26 mi ESE of Fall River to 0.89 mi ESE of Fall River
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.698, -71.146

At 915 AM EST, a heavy downpour flooded a section of Pleasant Street in Fall River with one lane blocked off.

Flood, Bristol

When
June 24, 9:43 AM EST to 11:30 AM EST
Where
Bristol County, 0.82 mi NE of South to 1.04 mi NE of South
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.689, -71.159

At 943 AM EST, a section of Warren Street in Fall River flooded with 8 to 12 inches of standing water.

Flood, Plymouth

When
June 24, 9:45 AM EST to 11:30 AM EST
Where
Plymouth County, 1.26 mi N of Parkwood Beach to 1.69 mi N of Parkwood Beach
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.768, -70.701

At 945 AM EST, a portion of the Cranberry Highway in Wareham was blocked and impassible due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705845, 705846, 705847.